MAUDE Adverse Event Report: SYNTHES MONUMENT CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC; SCREWDRIVERS

SYNTHES MONUMENT CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC; SCREWDRIVERS
Catalog Number 03.614.018
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.There was no reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.The subject device is expected to be returned to the synthes manufacturer for evaluation but has not yet been received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was performed for the subject device lot.Manufacturer: synthes monument.Date of manufacture: mar 24, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while testing the torque handle on (b)(6) 2017, the cross pinned strardrive screwdriver fractured and the tip broke off.The event occurred outside the operating room.There was no patient involvement.Please see related complaint, com-(b)(4), that addresses and reports the torque limiting handles.This report is 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device (brand name cross pinned strdrv scrwdrvr shaft self-retaining t15/qc, part number 03.614.018, lot number 6575850).The subject device was returned with the complaint condition stating that while testing the torque handle the cross pinned stardrive screwdriver fractured and the tip broke off (b)(6) 2017.The event occurred outside the operating room.There was no patient involvement.The returned instrument was examined and the complaint condition was able to be confirmed.The distal tip had broken where the dowel pin passes through the tip.The dowel pin was still retained by a small portion of the tip.The broken fragment was not returned for investigation.Additionally, the complaint is linked to (b)(4) for the mentioned torque handle.This complaint involves two (2) 2nm torque limiting handles (part 04.614.035) and it is not 100% certain as to which of the handles was used when the screwdriver broke however torque results for one handle tested low (which would not indicate excessive torque enough to break the screwdriver) but the second handle tested very high.Per service and repair evaluation in (b)(4), lot 81185-040 tested between 2.916nm - 3.403nm which exceeds the acceptable range of 2.05nm -2.45nm.It is likely that excessive torque applied by the user and allowed by this handle led to the breakage of the screwdriver.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, device history record review, and drawing review were performed as part of this investigation.Replication of the complaint is not applicable as the complaint was visually confirmed.No product design issues or discrepancies were observed.This complaint is confirmed.No new malfunctions were identified during the investigation.Screw insertion is completed with a cross-pinned t15 screwdriver shaft (03.614.018).The screwdriver is one of three drivers (also 03.614.020 and 03.614.039) which can be utilized for the insertion of synapse polyaxial screws.The driver shaft is assembled with a holding sleeve (03.614.017) and a handle with quick coupling (324.107) to form an insertion assembly per the technique guide.The associated product drawing was reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Although a root cause could not be definitively determined, it is likely that excessive torque applied by the user and allowed by this handle led to the breakage of the screwdriver.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6419490
Report Number1719045-2017-10248
Device Sequence Number16153911
Product Code HXX
UDI-Device Identifier10705034714899
UDI-Public(01)10705034714899(10)6575850
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.614.018
Device Lot Number6575850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/20/2017
Supplement Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1